This site is intended for healthcare professionals

Go to /sign-in page

You can view 5 more pages before signing in

Abrupt withdrawal of steroids

Last reviewed dd mmm yyyy. Last edited dd mmm yyyy

Authoring team

Three scenarios present commonly in clinical practice:

  • after long term treatment - where gradual withdrawal of treatment is indicated
  • after short courses of treatment - where abrupt withdrawal may be indicated
  • short-term cessation for surgery

General principles:

  • in general, patients taking any steroid dose for less than 2 weeks are not likely to develop hypothalamic-pituitary-adrenal axis (HPAA) suppression and can stop therapy suddenly without tapering (2)
    • possible exception to this is the patient who receives frequent "short" steroid courses e.g. in asthma
  • do not taper down glucocorticoids if the treatment course is <2 weeks. The risk of HPAA axis suppression in such cases is low, and glucocorticoids can be discontinued abruptly (3)
    • if treatment is prolonged beyond 2 weeks, the risk of HPAA suppression increases

  • whenever possible, use the lowest effective dose of glucocorticoids for the shortest period of time (2)

  • whenever possible, favor once daily dosing when using intermediate and long acting glucocorticoids (eg, prednisone, prednisolone, dexamethasone) (2)

  • note that BNF guidance states (4):
    • for all corticosteroids (systemic) in adults:
      • "..magnitude and speed of dose reduction in corticosteroid withdrawal should be determined on a case-by-case basis, taking into consideration the underlying condition that is being treated, and individual patient factors such as the likelihood of relapse and the duration of corticosteroid treatment. Gradual withdrawal of systemic corticosteroids should be considered in those whose disease is unlikely to relapse and have: Systemic corticosteroids may be stopped abruptly in those whose disease is unlikely to relapse and who have received treatment for 3 weeks or less and who are not included in the patient groups described above. During corticosteroid withdrawal the dose may be reduced rapidly down to physiological doses (equivalent to prednisolone 7.5 mg daily) and then reduced more slowly. Assessment of the disease may be needed during withdrawal to ensure that relapse does not occur..."
        • received more than 40 mg prednisolone (or equivalent) daily for more than 1 week;
        • been given repeat doses in the evening;
        • received more than 3 weeks' treatment;
        • recently received repeated courses (particularly if taken for longer than 3 weeks);
        • taken a short course within 1 year of stopping long-term therapy;
        • other possible causes of adrenal suppression.
    • the BNF guidance differs from other guidance (2,3) in stating that systemic steroid therapy for up to 3 weeks is safe for abrupt steroid withdrawal whereas the other references suggest that if therapy is more than 2 weeks then the risk of hypothalamic-pituitary-adrenal axis (HPAA) suppression increases

Where there has been chronic therapy then seek expert advice.

With respect to withdrwawal from chronic steroid therapy:

The objective is to rapidly reduce the therapeutic dose to a physiological level (equivalent to 7.5mg/d prednisolone) e.g. by reducing 2.5mg every 3-4 days over a few weeks, and then proceed with slower withdrawal in order to permit the HPAA to recover

  • after the initial reduction to physiological levels, doses should be reduced by 1mg/d of prednisolone or equivalent every 2-4 weeks depending upon patient's general condition, until the medication is discontinued
    • as an alternative, after the initial reduction to 5-7.5mg of prednisolone, the clinician can switch the patient to HC 20mg/d and reduce by 2.5mg/d every week until the dose of 10mg/d is achieved
    • after 2-3 months on the same dose, the HPAA function should be assessed through a Corticotropin (ACTH-Synachten) test or through an Insulin Tolerance test (ITT) (2)
      • a pass response to these tests indicates adequate function of the axis and GCs can be safely withdrawn
      • if the axis has not fully recovered, treatment should be continued and the axis function should be reassessed
  • irrespectively of the tapering regimen used, if GC withdrawal syndrome, adrenal insufficiency's symptomatology, or exacerbation of the underlying disease appears, the dose being given at the time should be elevated or maintained for a longer period of time
  • in the absence of evidence of HPAA full recovery in patients who have been treated with GCs for prolonged periods (2)
    • supplementation equivalent to 100-150mg of HC is recommended during situations of severe stress such as major surgery, fractures, severe systemic infections, major burns, etc.

Note that these treatment recommendations should only be used as a guide due to considerable variability between individuals.

Reference:

  • Current Problems in Pharmacovigilance (1998), 24, 7.
  • Nicolaides NC, Pavlaki AN, Maria Alexandra MA, et al. Glucocorticoid Therapy and Adrenal Suppression. [Updated 2018 Oct 19]. In: Feingold KR, Anawalt B, Boyce A, et al., editors. Endotext [Internet]. South Dartmouth (MA): MDText.com, Inc.; 2000-.
  • Prete A, Bancos I. Glucocorticoid induced adrenal insufficiency. BMJ. 2021 Jul 12;374:n1380.
  • NICE. British National Formulary (BNF) (accessed 4/10/23)

Related pages

Create an account to add page annotations

Annotations allow you to add information to this page that would be handy to have on hand during a consultation. E.g. a website or number. This information will always show when you visit this page.